The older adult is particularly vulnerable to adverse reactions of the adrenergic drugs, particularly epinephrine. In addition, older adults are more likely to have preexisting cardiovascular disease that predisposes them to potentially serious cardiac arrhythmias. The nurse closely monitors all elderly patients taking an adrenergic drug. It is important to report any changes in the pulse rate or rhythm immediately. In addition, epinephrine may temporarily increase tremor and rigidity in older adults with Parkinson's disease.
MAINTAINING ADEQUATE TISSUE PERFUSION AND CARDIAC OUTPUT. Administration of an adrenergic drug may cause hypertension or tachycardia. These adverse reactions may cause a decrease in oxygenation at the cellular level. It is important for the nurse to monitor the pulse and blood pressure during the administration of an adrenergic drug. If the patient is being given the adren-ergic drug for hypotension, there is already a potential problem with tissue perfusion. Administration of the adrenergic drug may correct the problem or, if the blood pressure becomes too high, tissue perfusion may again be a problem. Maintaining the blood pressure at the systolic rate prescribed by the primary health care provider will maintain tissue perfusion. If the pulse rate increases to a rate of 100 bpm or more or a change in rhythm occurs, the primary health care provider is notified.
MANAGING ANOREXIA Administration of an adrenergic drug may cause anorexia in the patient. Management of this adverse reaction requires diligence on the part of the nurse. The nurse discusses food preferences and aversions with the patient and makes modifications in the diet when possible. An easily digested diet high in carbohydrate and protein and low in fat is usually well tolerated. Several small meals may be better tolerated than three large meals. The nurse weighs the patient daily or weekly and keeps an accurate dietary record. Foods that cause increased gastric motility, such as gas-forming foods, spicy foods, and caffeinated beverages, are avoided. Good oral care is provided. The dietitian may be consulted if necessary. The nurse provides a pleasant, odor-free, relaxing environment for eating.
MANAGING SLEEP DISTURBANCES. The patient taking an adrenergic drug may experience insomnia and nervousness. This can cause a great deal of stress in the patient. It is important to inform the patient that this is an effect of the drug. It is helpful to identify circumstances that disturb sleep, such as the nurse taking vital signs during the night or turning the overhead light on during the night. The nurse plans care with as few interruptions as possible or makes modifications. For example, instead of turning the overhead light on during the night, a night light may be used. However, monitoring vital signs is an important nursing intervention when administering the adrenergic drugs. A thorough explanation of the reason for close monitoring of the vital signs by the nurse is necessary. In addition, caf-feinated beverages are avoided, especially after 5:00 PM. Other sleep aids may be used (eg, warm milk, back rub, progressive relaxation, or bedtime snack). The patient is assured that sleeplessness and nervousness will pass when the drug therapy is discontinued.
Was this article helpful?